Three EMS workers, infant hospitalized after exposure during overdose call

OWINGSVILLE, Ky. (WKYT) - Bath County EMS is changing its procedures after several EMS workers became ill after being exposed to heroin laced with carfentanil.

Gary Bealert, who is the EMS Director, says each paramedic will now carry their own personal Narcan.

Authorities said three Bath County EMS workers and an infant were hospitalized Tuesday after being exposed to heroin laced with carfentanil.

"If we don't protect ourselves then we cannot help others. We can't help if we are passed out somewhere," Bealart said.

Emergency crews responded to a call of two men overdosing at an apartment complex in Owingsville, Bath County Emergency Management Director Jason York said.

While transporting one of the patients from Owingsville to St. Claire Regional Medical Center in Morehead, the ambulance driver became ill and had to pull over, York said.

Another medical worker in the ambulance had to give the driver Narcan, York said.

After receiving the Narcan, the ambulance driver was taken by a Morehead ambulance to the hospital.

A Rowan County law enforcement officer with the proper credentials to drive an ambulance came and finished driving the pulled-over ambulance to Morehead, York said.

The other overdose victim was taken to St. Joseph Mount Sterling Hospital.

After he was dropped off, first responders received a call that an infant was in the residence and was exposed to the drugs.

They transported the infant to St. Joseph Mount Sterling Hospital.

Shortly thereafter, a member of the ambulance crew who treated the infant started feeling sick and had to go to the hospital.

Investigators believe the two EMS workers and the baby were all exposed to carfentanil-laced heroin through the air.

Late Tuesday night a third paramedic was treated at the hospital after responding to another overdose. Officials believe this is all happening through some type of absorption encounter with carfentanil-laced heroin.

"As far as dangerous and danger to public health, this is the worst we've seen," Bealart said. "Not only is it effecting the addicts themselves, but it's starting to affect other people as well."

All of the people affected, including the original OD victims, are expected to be fine, York said.



 
Comments are posted from viewers like you and do not always reflect the views of this station. powered by Disqus